Wisconsin, 2011

Tornadoes and Hail in Wisconsin, August 19, 2011

August 19, 2011 · NWS GRB · 7 events in 2 counties and zones

A deadly tornado occurred in Marinette County in Wausaukee and isolated severe thunderstorms produced large hail and gusty winds across north-central Wisconsin. The storms knocked out electricity to 2,000 customers and caused at least $120,000 in damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A deadly tornado occurred in Marinette County in Wausaukee and isolated severe thunderstorms produced large hail and gusty winds across north-central Wisconsin. The storms knocked out electricity to 2,000 customers and caused at least $120,000 in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 19, 3:14 AM CST, 9 hours 35 minutes earlier.

Area forecast discussion, Aug 19, 3:14 AM CST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
414 AM CDT FRI AUG 19 2011

.SHORT TERM...TODAY THROUGH SATURDAY. TWO UPPER JETS WERE EVIDENT
AT 500MB AT 09Z TODAY. ONE WAS ALONG THE U.S. CANADA BORDER AND
THE OTHER WAS DROPPING SOUTHEAST ACROSS WESTERN IOWA. NORTHEAST
WISCONSIN IS NOT IN THE FAVORABLE PORTION OF EITHER OF THESE JETS
TODAY. THE RIGHT ENTRANCE REGION OF THE MORE NORTHERN JET DOES
APPEAR TO PROVIDE UPPER SUPPORT LATER TONIGHT AND SATURDAY HOWEVER.

THERE IS VERY WEAK WARM ADVECTION AT 850MB FOR AWHILE TODAY BUT
THEN COLD ADVECTION LATER TODAY AS THE COLD FRONT MOVES THROUGH.
LOW LEVEL MOISTURE APPEARS TO BE VERY MODEST. ALL IN ALL IT LOOKS
LIKE THERE IS REALLY NO STRONG FORCING FOR SHOWERS AND THUNDERSTORMS
TODAY BUT WILL KEEP IN A CHANCE OF SHOWERS AND THUNDERSTORMS AS
COLD FRONTS RARELY MOVE THROUGH DRY AT THIS TIME OF THE YEAR.

MODELS SUGGEST THAT THE COLD FRONT WILL STALL TO OUR SOUTH FOR
AWHILE LATER TONIGHT AND SATURDAY WHILE THE RIGHT ENTRANCE REGION
OF THE NORTHERN UPPER JET MOVES ACROSS THE REGION. THIS SHOULD
PROVIDE SUFFICIENT DYNAMICS FOR SHOWERS AND THUNDERSTORMS OVER THE
SOUTHERN HALF OF THE FORECAST AREA.

.LONG TERM...SAT NGT THRU NXT THU. MAIN FCST CHALLENGE REMAINS
TRYING TO DETERMINE WHEN TO INCLUDE SML CHC POPS AS NW FLOW TO
PREVAIL THRU MOST OF THE EXTENDED PERIOD. TEMPS FOR THE MOST PART
TO BE AT OR ABV NORMAL THRU THE MIDDLE OF NXT WEEK.

IT APRS THAT NE WI TO RESIDE BETWEEN THE DEPARTED CDFNT TO THE SE
AND THE NXT SHRTWV DIVING SEWD THRU THE BROAD UPR TROF SITUATED
ACROSS THE ONTARIO/NRN GREAT LKS. MSTR NEVER DOES GET SCOURED OUT
THO AND TIME SECTIONS SHOW PLENTY OF MID AND HI CLDS OVER THE
FCST AREA THRU THE NGT. HAVE LEANED TOWARD THE WARMER SIDE OF
GUIDANCE FOR MIN TEMPS WITH READINGS RANGING FROM THE UPR 40S/
LWR 50S NORTH TO THE UPR 50S LAKESIDE.

WHILE THE CORE OF THE UPR TROF TO BE LOCATED TO OUR EAST ON
SUNDAY...CYCLONIC FLOW LINGERS ACROSS WI WITH A SHEARED SHRTWV
MOVING ACROSS NRN SECTIONS OF THE BADGER STATE. MDLS INDICATE WEAK
INSTABILITY WITH CAPES OF 200 TO 400 J/KG AND LI'S DOWN TO AROUND
ZERO BY THE AFTERNOON HOURS. ENUF OF A PCPN THREAT EXISTS SUCH
THAT LOW END CHC POPS ARE NECESSARY ACROSS THE ENTIRE FCST AREA.
GUID VALUES ARE CLOSE FOR MAX TEMPS...THUS PLENTY OF MID 70S
EXPECTED.

LOSS OF DAYTIME HEATING COMBINED WITH WEAKENING CYCLONIC FLOW
SHOULD ALLOW FOR THE PCPN TO QUICKLY END SUNDAY EVENING. HAVE
LINGERED A SLGT CHC POP OVER FAR NE WI INTO THE EVENING...
OTHERWISE HAVE GONE DRY FOR EVERYONE ELSE. WINDS BEGIN TO BACK
MORE SW BY MON AND THIS LEADS TO THE ONSET OF WEAK WAA OVER WI.
00Z GFS AND CANADIAN MDLS NOW GENERATE PCPN OVER MOST OF THE FCST
AREA...BUT THE WAA APRS TO BE TOO STG IN THESE MDLS COMPARED TO
THE UKMET AND ECMWF. JUST DO NOT SEE ENUF MSTR TRANSPORT OR
INSTABILITY/LIFT TO WARRANT ADDING A POP AT THIS TIME. MAX TEMPS
SHOULD BE ABLE TO REACH THE 75 TO 80 DEG RANGE ON MON.

HARD TO FIND A TRIGGER FOR ANY PCPN HEADED INTO TUE AS UPR HGTS
BEGIN TO BUILD ACROSS THE WRN GREAT LKS. THIS IS DUE TO THE NE
CONUS UPR TROF LIFTING OUT AND ALLOWING FOR THE ROCKIES UPR RDG TO
EXPAND EWD A BIT. 8H TEMPS RISE INTO THE +15 TO +18C RANGE WHICH
WL BRING MAX TEMPS INTO THE UPR 70S TO LWR 80S.

NUMBER OF QSTNS AS TO PCPN CHCS TOWARD THE MIDDLE OF NXT WEEK AS
THE MDLS DIFFER ON THE TIMING/STRENGTH OF THE NXT SHRTWV
TROF/CDFNT...AMT OF MSTR RETURN AHD OF THE FNT AND DEGREE OF
INSTABILITY FOR TSTM DEVELOPMENT. CURRENT THINKING IS THAT WED
INTO WED NGT WOULD PRESENT THE BEST OPPORTUNITY FOR PCPN...THUS
CHC POPS HAVE BEEN INCLUDED IN THE FCST.
&&

.AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
TODAY AS A COLD FRONT APPROACHES FROM THE WEST. MVFR CIGS AND
VSBYS POSSIBLE WITH ANY ACTIVITY THAT OCCURS. OTHERWISE MAINLY VFR
CIGS TODAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/KALLAS
Hazardous weather outlook, Aug 19, 3:57 AM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
457 AM CDT FRI AUG 19 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
457 AM CDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT WHEN A COLD
FRONT SLOWLY MOVES ACROSS THE REGION. ISOLATED SEVERE STORMS WILL
BE POSSIBLE...MAINLY THIS AFTERNOON AND EVENING...WITH THE MAIN
THREATS BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TOWARD THE MIDDLE OF NEXT WEEK
ASSOCIATED WITH AN UPPER LEVEL TROUGH OF LOW PRESSURE AND A COLD
FRONT. IT IS TOO EARLY TO DISCERN ANY SEVERE POTENTIAL FROM ANY OF
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ521-522-541>543-201000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
457 AM CDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT WHEN A COLD
FRONT SLOWLY MOVES ACROSS THE REGION. ISOLATED SEVERE STORMS
WILL BE POSSIBLE...MAINLY LATE THIS AFTERNOON AND EVENING...WITH
THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN POSSIBLE TOWARD THE MIDDLE OF NEXT WEEK.
IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BECOME
SEVERE.

RDM/AK

In the hours before

Special weather statement, Aug 19, 6:51 AM CST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
751 AM CDT FRI AUG 19 2011

WIZ005-010>013-191345-
FLORENCE-FOREST-NORTHERN MARINETTE COUNTY-ONEIDA-VILAS-
751 AM CDT FRI AUG 19 2011

...STRONG THUNDERSTORMS ARRIVING THIS MORNING...

AT 747 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF EAGLE RIVER...MOVING EAST AT 50
MPH.

PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  THREE LAKES...        LAND O LAKES...       EAGLE RIVER...
  CONOVER...            CLEARWATER LAKE...    PHELPS...
  ALVIN...              LONG LAKE...          TIPLER...
  FLORENCE...           COMMONWEALTH...       SPREAD EAGLE...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MPC
Special weather statement, Aug 19, 7:09 AM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
809 AM CDT FRI AUG 19 2011

WIZ005-010>012-018-019-191415-
FLORENCE-FOREST-LANGLADE-LINCOLN-ONEIDA-VILAS-
809 AM CDT FRI AUG 19 2011

...STRONG THUNDERSTORMS MOVING OVER THE NORTHWOODS THIS MORNING...

AT 805 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAGLE RIVER TO 26
MILES WEST OF RHINELANDER...MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SUGAR CAMP...         CLEARWATER LAKE...    BRADLEY...
  HEAFFORD JUNCTION...  WOODBORO...           THREE LAKES...
  RHINELANDER...        STARKS...             HARRISON...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MPC
Special weather statement, Aug 19, 12:27 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
127 PM CDT FRI AUG 19 2011

WIZ005-011-191930-
FOREST-VILAS-
127 PM CDT FRI AUG 19 2011

...STRONG STORMS DEVELOPING OVER FAR NORTHERN WISCONSIN THIS AFTERNOON...

AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER NORTHWESTERN VILAS COUNTY...
MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...WINDS 30 TO 40 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BOULDER JUNCTION...   LAND O LAKES...       PHELPS...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MPC

The radar

The Marquette radar (KMQT), 165 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Vilas

When
August 19, 12:49 PM CST
Where
Vilas County, 0.57 mi NNE of Boulder Jct Arpt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.138, -89.627

Dime to quarter size hail fell at Boulder Junction.

Hail, Vilas

When
August 19, 1:35 PM CST
Where
Vilas County, 3.55 mi SW of Conover
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.020, -89.310

Nickel size hail fell near Conover.

Thunderstorm Wind, Vilas

When
August 19, 1:39 PM CST
Where
Vilas County, 0.69 mi S of Conover
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.040, -89.250

Thunderstorm winds downed power lines and large tree branches in Conover.

Hail, Marinette

When
August 19, 3:10 PM CST
Where
Marinette County, Goodman
Measured
2 in hail
Reported by
Public
Coordinates
45.630, -88.350

Lime size hail fell as a thunderstorm moved through Goodman. Time of event is estimated.

Tornado, Marinette

When
August 19, 3:45 PM CST to 3:56 PM CST
Where
Marinette County, 2.88 mi NW of Wausaukee to 3.36 mi ESE of Wausaukee
Rating
EF1
Path length
6.03 mi
Path width
250 yd
Continued into
Menominee, Mi (MQT)
Deaths
1 direct, 0 indirect
Property damage
$110,000
Reported by
NWS Storm Survey
Coordinates
45.403, -87.987

A tornado quickly developed northwest of the city of Wausaukee during the late afternoon and moved southeast for nearly eight miles before dissipating. The twister touched down near Long Lake, snapping or uprooting hundreds of trees (DI 28, DOD 3, 4) as it moved toward Wausaukee. A mobile home near Long Lake was heavily damaged by fallen trees, but the occupants escaped without injury. As the tornado moved into Wausaukee, it leveled another mobile home (DI 3, DOD 7), killing a 46 year old male. Two additional buildings on the property sustained damage, including a house that lost part of its roof (DI 2, DOD 4). Two semi-trailers on the property were blown over. The tornado continued southeast, damaging a baseball field and hundreds of additional trees on the east side of Wausaukee. The tornado reached the Menominee River and briefly crossed into Upper Michigan before moving back into Wisconsin and dissipating.

The tornado was rated EF1, with estimated maximum winds of 100 to 105 mph. The average path width was 100 yards.

Hail, Marinette

When
August 19, 3:54 PM CST
Where
Marinette County, 0.84 mi SE of Wausaukee
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
45.360, -87.940

A thunderstorms produced golf ball size hail at Wausaukee.

Tornado, Marinette

When
August 19, 3:57 PM CST to 4:00 PM CST
Where
Marinette County, 3.64 mi ESE of Wausaukee to 5.21 mi ESE of Wausaukee
Rating
EF0
Path length
1.58 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
45.352, -87.880

The thunderstorm that produced the tornado near Wausaukee re-entered Wisconsin from Menominee County, MI along the Menominee River. The tornado uprooted several trees and snapped numerous branches (DI 28, DOD 2, 3) as it continued to weaken along Highway 180. One tree fell onto the roof of a home near Deer Lane Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Marinette2011-08-1946MaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339462, 339464, 339468, 339483, 324661, 339466, 324662.